MAUDE Adverse Event Report: PENUMBRA, INC. POD; HCG, KRD

PENUMBRA, INC. POD; HCG, KRD
Model Number RBYPOD4-A
Medical Device Problem Codes Failure to Fold (1255); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 02/19/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.Potential adverse events with the pod coils include air embolism, distal embolization, recanalization, vessel perforation are included in the labeling.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-00544.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using pod coils, ruby coils, and a lantern delivery microcatheter (lantern).It should be noted that the target anatomy was tortuous.During the procedure, the physician experienced sizing issues with other penumbra coils; therefore, these coils were not implanted and were removed from the procedure.While implanting the first pod coil, it would not form in the vessel.The physician decided to remove the pod coil and, while retracting the coil back into the microcatheter, resistance was encountered.After removing the pod coil, the physician attempted to implant a ruby coil and reported that the coil also did not form in the vessel.It was reported that the physician experienced resistance while advancing and retracting the ruby coil.The physician was unable to retract the ruby coil back into the microcatheter at first, but eventually did and subsequently removed the ruby coil from the procedure.The procedure continued with other penumbra coils; however, the physician experienced sizing issues with these coils.Therefore, the penumbra coils with sizing issues were not implanted and were removed from the procedure.The procedure was completed using the same lantern and a ruby coil.Post-procedure, the physician reported that a vessel dissection had occurred.The direct cause of the vessel dissection was not determined but was thought to be associated with either the pod coil pusher wire or inability to heparinize the patient.There was no reported action taken to treat the vessel dissection; however, it reportedly healed on its own.The patient was in stable condition when the imaging was being reviewed.The patient's current condition is unknown.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using pod coils, ruby coils, and a lantern delivery microcatheter (lantern).It should be noted that the target anatomy was tortuous.During the procedure, the physician experienced sizing issues with other penumbra coils; therefore, these coils were not implanted and were removed from the procedure.While implanting the first pod coil, it would not form in the vessel.The physician decided to remove the pod coil and, while retracting the coil back into the microcatheter, resistance was encountered.After removing the pod coil, the physician attempted to implant a ruby coil and reported that the coil also did not form in the vessel.It was reported that the physician experienced resistance while advancing and retracting the ruby coil.The physician was unable to retract the ruby coil back into the microcatheter at first, but eventually did and subsequently removed the ruby coil from the procedure.The procedure continued with other penumbra coils; however, the physician experienced sizing issues with these coils.Therefore, the penumbra coils with sizing issues were not implanted and were removed from the procedure.The procedure was completed using the same lantern and a ruby coil.Post-procedure, the physician reported that a vessel dissection had occurred.The direct cause of the vessel dissection was not determined but was thought to be associated with either the pod coil pusher wire or inability to heparinize the patient.There was no reported action taken to treat the vessel dissection; however, it reportedly healed on its own.The patient was in stable condition when the imaging was being reviewed.The patient's current condition is stable.
 
Additional Manufacturer Narrative
This report is associated with mfr report number: 3005168196-2021-00544.

Brand Name
POD
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11531994
Report Number3005168196-2021-00543
Device Sequence Number3764746
Product Code HCG
UDI-Device Identifier00814548019598
UDI-Public00814548019598
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/19/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBYPOD4-A
Device Catalogue NumberRBYPOD4
Device Lot NumberF95123
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/19/2021
Supplement Date Received by Manufacturer04/05/2021
Initial Report FDA Received Date03/19/2021
Supplement Report FDA Received Date05/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Date Report Sent to FDA01/01/2005